Alert archive / Montana / Lake Wind Advisories in 2011

Lake Wind Advisory 9, NWS Missoula, MT

June 30, 2011Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jun 30, 2011, 7:30 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jun 30, 2011, 10:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2011, 7:30 AM MDT (13:30 UTC)
In effect from
Jun 30, 2011, 10:00 AM MDT
Expired
Jun 30, 2011, 5:18 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WWUS75 KMSO 301330
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
730 AM MDT THU JUN 30 2011

MTZ003-010400-
/O.NEW.KMSO.LW.Y.0009.110630T1600Z-110701T0400Z/
FLATHEAD/MISSION VALLEYS-
730 AM MDT THU JUN 30 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

* IMPACTS/TIMING: SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN
  ACROSS FLATHEAD LAKE TODAY. CHOPPY LAKE CONDITIONS ARE EXPECTED
  TO DEVELOP AND COULD MAKE FOR HAZARDOUS CONDITIONS FOR BOATERS
  FROM LATE THIS MORNING THROUGH THE EVENING.

* WINDS: SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH POSSIBLE
  BY AFTERNOON.

* WAVE HEIGHTS: 1 TO 3 FEET...UP TO 4 FEET ALONG THE EAST SIDE OF
  THE FLATHEAD LAKE

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION
  VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
221 
WWUS75 KMSO 302318
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT THU JUN 30 2011


MTZ003-010030-
/O.CAN.KMSO.LW.Y.0009.000000T0000Z-110701T0400Z/
FLATHEAD/MISSION VALLEYS-
518 PM MDT THU JUN 30 2011

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE
WIND ADVISORY. 



$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jun 30, 3:29 AM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 30, 3:29 AM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
329 AM MDT THU JUN 30 2011

.DISCUSSION...A BROAD TROUGH WILL REMAIN OVER THE NORTHERN ROCKIES TODAY
CAUSING UNSETTLE CONDITIONS. FIRST IT APPEARS THAT THE ATMOSPHERE WILL
DESTABILIZE FAIRLY QUICKLY TODAY ALLOWING FOR WIDESPREAD GUSTY WESTERLY
WINDS TO MIX TO THE SURFACE. BOATERS ON FLATHEAD LAKE SHOULD ANTICIPATE
CHOPPY CONDITIONS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
THE SITUATION WILL HAVE TO BE MONITORED FOR THE POTENTIAL OF A LAKE
WIND ADVISORY. THE WINDS WILL DIMINISH DURING THE EVENING HOURS. THE
UNSTABLE ATMOSPHERE WILL ALSO ALLOW FOR THE DEVELOPMENT OF SCATTERED
SHOWERS TODAY. SOUTHWEST MONTANA AND LEMHI COUNTY COULD SEE AN ISOLATED
THUNDERSTORM BY THIS AFTERNOON. THE SHOWER ACTIVITY WILL DECREASE QUICKLY
THIS EVENING AS DRIER AIR MOVES INTO THE REGION. TEMPERATURES FOR TODAY
WILL BE 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

4TH OF JULY WEEKEND...A LOW AMPLITUDE RIDGE OF HIGH PRESSURE BUILDS
OVER THE NORTHERN ROCKIES FRIDAY INTO SATURDAY PRODUCING A WARMING
AND DRYING TREND. TEMPERATURES SHOULD BE BACK TO NORMAL BY SATURDAY.
HIGH PRESSURE STRENGTHENS SUNDAY WHICH WILL BE THE WARMEST DAY THIS
WEEKEND WITH HIGH TEMPERATURES IN THE UPPER 80S. A WEAK WEATHER DISTURBANCE
WILL BRUSH THROUGH NORTHWEST MONTANA LATE SUNDAY AND MONDAY PRODUCING
SLIGHTLY COOLER TEMPERATURES AND SOME BREEZY WEST/SOUTHWEST WINDS...ESPECIALLY
IN NORTHWEST MONTANA. SOUTHWEST WINDS OVER FLATHEAD LAKE COULD CREATE
INCREASED WAVE ACTIVITY FOR BOATERS. STAY TUNED FOR UPDATED FORECASTS.

TUESDAY AND WEDNESDAY...THE RIDGE WILL STRENGTHEN AGAIN AND BRING A
RETURN TO ABOVE NORMAL TEMPERATURES...POTENTIALLY REACHING AROUND 90
DEGREES IN THE VALLEYS. NORMAL HIGHS THIS TIME OF YEAR ARE IN THE LOWER
80S.

THURSDAY AND FRIDAY...LATE NEXT WEEK THE ATMOSPHERE BECOMES MORE UNSTABLE
AND MOIST WHICH MAY TRIGGER SOME AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY
IN SOUTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE.

&&

.AVIATION...UNSETTLED CONDITIONS REMAIN OVER THE NORTHERN ROCKIES
TODAY. GUSTY WESTERLY WINDS ARE ANTICIPATED TO MIX TO THE SURFACE
BY MID TO LATE MORNING AND LAST THROUGH THE EARLY EVENING HOURS.
ALSO SCATTERED SHOWERS WILL INCREASE OVER THE REGION...BUT THESE
SHOWERS WILL PRIMARILY BE CONFINED TO THE HIGHER TERRAIN. SO
MOUNTAIN TOPS WILL BE OBSCURED BY AT TIMES. A RIDGE OF HIGH
PRESSURE BUILDS OVER THE REGION STARTING TONIGHT CAUSING DRIER AIR
TO MOVE INTO NORTHERN ROCKIES.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....RPN
AVIATION...SMITH

Nearby

Lake Wind Advisories in Montana, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.